[Home ] [Archive]    
:: Main :: About :: Current Issue :: Archive :: Search :: Submit :: Contact ::
:: Volume 4, Issue 4 (Winter 2011) ::
IJT 2011, 4(4): 367-372 Back to browse issues page
Determining the complications, mortality, and treatment of patients hospitalized at Baharloo hospital due to oral hypoglycemic drugs toxicity in 2008-9
Behnam Behnoosh , Fakhrodin Taghdosi Nejad , Mohammad Arefi , Rasoul Roshani * , Mohammad Jamalian
Department of Forensic Medicine, Tehran University of Medical Sciences, Tehran Iran , roshani@razi.tums.ac.ir
Abstract:   (11369 Views)
Background: Glybenclamide and metformin are two of the most common oral hypoglycemic drugs which are often used in treatment of type II diabetes mellitus. Toxicity due to these drugs may occur intentionally, accidentally, or even at the normal dosage because of the progression of such internal diseases as renal dysfunction.
Methods: In this case series study, 59 patients poisoned with oral hypoglycemic agents referring to Baharloo Hospital were evaluated between March 2009 and September 2010.
Results: The most common clinical findings were lethargy (66.7%) and drowsiness (66.7%) that were mostly observed in patients who had concomitantly ingested glybenclamide and metformin. Metabolic acidosis was observed in 33.3% of the patients who had ingested metformin alone and 22.2 % of the patients who had ingested metformin together with glybenclamide. Some degrees of hypoglycemia were observed in 50.8% of the patients upon admission nevertheless, severe hypoglycemia was seen only in 17% of them. The majority of the patients got improved within 3 days of hospitalization and got discharged. Although due to the severity of toxicity and its associated complications, 22.8% of the patients needed more than 3 days of hospitalization, permanent neurological complications and mortality did not happen to any of the patients.
Conclusion: Glybenclamide overdose leads to hypoglycemia and it can be prevented by careful monitoring of blood glucose and immediate treatment with intravenous dextrose, mostly occuring due to its hypoglycemic effects on the brain.
Keywords: Glybenclamide, metformin, oral hypoglycemic drugs, suicide, toxicity
Full-Text [PDF 202 kb]   (1205 Downloads)    
Type of Study: Research | Subject: General
Send email to the article author

Add your comments about this article
Your username or Email:

Write the security code in the box >


XML   Persian Abstract   Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Behnoosh B, Taghdosi Nejad F, Arefi M, Roshani R, Jamalian M. Determining the complications, mortality, and treatment of patients hospitalized at Baharloo hospital due to oral hypoglycemic drugs toxicity in 2008-9. IJT. 2011; 4 (4) :367-372
URL: http://ijt.arakmu.ac.ir/article-1-46-en.html


Volume 4, Issue 4 (Winter 2011) Back to browse issues page
مجله سم شناسی و مسمومیتهای ایران Iranian Journal of Toxicology
Persian site map - English site map - Created in 0.05 seconds with 31 queries by YEKTAWEB 3660